Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Detroit, MI
NWS Detroit, MI issued this special weather statement at Nov 21, 2021, 7:06 PM EST for 9 counties in Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 21, 2021, 7:06 PM EST (00:06 UTC)
- Expired
- Nov 21, 2021, 8:00 PM EST
- In force
- 54 min
- Issued by
- NWS Detroit, MI
- Hail
- 0.00 in
- Wind
- 55
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Livingston County, MI, Saginaw County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI
The radar
The Detroit radar (KDTX), 76 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195
WWUS83 KDTX 220006
SPSDTX
Special Weather Statement
National Weather Service Detroit/Pontiac MI
706 PM EST Sun Nov 21 2021
MIZ047>049-053>055-060>063-068-220100-
Bay MI-Shiawassee MI-Livingston MI-Huron MI-Genesee MI-Tuscola MI-
Sanilac MI-Lapeer MI-Saginaw MI-Midland MI-St. Clair MI-
706 PM EST Sun Nov 21 2021
...Gusty showers will impact portions of Tuscola, Sanilac, Lapeer,
Bay, Saginaw, Shiawassee, northwestern St. Clair, Livingston,
Genesee, Huron and southeastern Midland Counties through 800 PM
EST...
At 705 PM EST, Doppler radar was tracking gusty showers along a line
extending from 9 miles northeast of Essexville to near Potterville.
Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Gusty showers will be near...
Sebewaing and Unionville around 725 PM EST.
Owendale around 740 PM EST.
Gagetown around 745 PM EST.
Cass City around 750 PM EST.
Pinckney, Ubly, Argyle and Gregory around 800 PM EST.
Other locations impacted by these showers include Carrollton,
Goodland Township, Arthur, Plainfield, Rankin, Colling, Huron City,
White Rock, Rapson and Grindstone City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4409 8287 4384 8259 4327 8249 4306 8283
4290 8299 4287 8369 4244 8367 4242 8414
4277 8416 4278 8437 4348 8435 4391 8399
4392 8387 4370 8389 4362 8368 4374 8352
4394 8344
TIME...MOT...LOC 0005Z 282DEG 35KT 4373 8373 4260 8476
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
IRLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Nov 21, 6:14 PM EST, 52 minutes earlier.
Area forecast discussion, Nov 21, 6:14 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
614 PM EST Sun Nov 21 2021
.AVIATION...
A brief lull in the weather is tenuously in place across Southeast
Michigan early this Sunday evening. A strong cold front is currently
advancing into west-central Lower Michigan and will quickly sweep
through in the 00-03z time window. Winds will quickly snap to a
westerly direction with gusts exceeding 35kts. The window for
significant gusty winds is rather narrow - likely lasting a few
hours - but a gusty cold west/northwest flow will continue through
Monday. A band of convective rain showers has blossomed from Holland
to Clare is expected to maintain integrity. Lingering precipitation
will switch over to snow within an hour of frontal passage.
For DTW...the strong westerly winds will arrive around 02z with
cross wind concerns lasting through local midnight. The band of
showers may stay north of the terminal, but will affect the arrival
routes across the northern D21 airspace.
.DTW THRESHOLD PROBABILITIES...
* Low confidence in ceilings at or below 5000 ft after 05Z.
* High for crosswinds exceeding 25 knots out of 280 to 300 degrees
between 02Z and 05Z this evening.
&&
.PREV DISCUSSION...
Issued at 357 PM EST Sun Nov 21 2021
DISCUSSION...
The pattern of rain exiting into Ontario is shoved out of the area
by the inbound 500 mb trough this afternoon. The trough is pulling a
strong cold front into western/northern Lower MI which is on track
to sweep through SE MI this evening. Higher end gusts in upstream
observations across WI raise concern for a few hours of 45 mph wind
gusts along the Saginaw Bay shoreline this evening. The observations
add some confidence in model soundings from the HRRR, RAP, and ARW,
which generally offer higher end wind profiles in these type of
dynamic frontal scenarios. Several hours of lower 40 kt wind speed
are shown in these soundings, along with steep lapse rate to 850 mb
as a representation of the shallow convective potential initially,
which is then followed by strong isentropic descent for a few hours
of lingering gust potential in downward momentum transfer. A shorter
fused Wind Advisory is in effect for Huron and Tuscola counties
until midnight to account for frequent 45 to 50 mph wind gusts,
mainly along the shoreline areas, while gusts in the 30-40 mph range
occur over the rest of SE MI this evening.
In addition to the wind gust potential, the front brings support for
a quick burst of scattered snow/rain showers enhanced by Lake
Michigan. It sweeps up just enough lake moisture to fuel the steep
surface based low level lapse rate for shallow but briefly intense
convection. Precipitation type is a close call due to mild boundary
layer air in SW flow ahead of the front as indicated by mid
afternoon readings near 50 in SW Lower MI into the Saginaw valley.
This is quickly countered by strong cold advection and higher precip
rate for rapid cooling and lowering of the freezing level not long
after the frontal passage. Multiple hi-res models show clusters of
activity trailing the surface wind shift just enough to favor snow
showers but with little to no accumulation before exiting SE MI
prior to midnight.
The inbound cold air is also impressively dry and this forces any
lingering lake effect to shrink closer to the Lake Michigan
shoreline from late tonight through Monday. Patches of stratocu
likely make it into SE MI barely amounting to partly cloudy/partly
sunny conditions. The resulting extra surface heating deepens
boundary layer growth which taps into stronger wind aloft, which in
turn just reinforces the low level thermal trough. Guidance high
temperatures in the 30s look on target despite the generous amount
of sunshine. This is followed by lows in the lower 20s as surface
high pressure slides across Monday night. There are signs of
increasing high clouds but which are not convincing enough to count
on to prevent extra radiational cooling before Tuesday morning.
A highly amplified but still progressive upper level flow dominates
the mid to late week period. It brings dry weather Tuesday and a
warming trend by Wednesday followed by another active frontal system
for Thanksgiving. The larger scale 500 mb ridge slides across the
Great Lakes centered on Tuesday night which is driven by strong SW
low level flow. This wind pattern becomes very effective at scouring
out the early week cold air which is reflected in warmer temperature
guidance for Wednesday compared to the last few forecast cycles.
Highs near 50 are possible which would be nearly 10 degrees above
normal heading into Thanksgiving. The good news here is that warm
air is likely in place leading up to the next low pressure system
and front for Thanksgiving Day. The bulk of precipitation projected
in the extended model solutions occurs with low level thermal fields
supporting rain. The system deepens overhead and moves far enough
east for a change over to snow Thanksgiving night into Friday
morning, after the peak of model QPF but also subject to the warp-
around moisture axis Friday into next weekend.
MARINE...
Low pressure will continue tracking eastward across northern Ontario
and into northern Quebec as it continues rapidly deepening through
Monday morning. The low pressure system will drag a strong cold
front across the region late this evening and into early tonight
ushering in a period of strong cold air advection amidst a tight
pressure gradient regime. The result will be a period of gales
across all the Lake Huron waters, initially from the southwest ahead
of the frontal passage, veering to the west/northwest behind the
frontal passage. The strongest gusts will occur across the northern
and central Lake Huron open waters where gusts to strong gales will
be likely. Small Craft Advisories are also in effect for Lake St.
Clair and western Lake Erie, with gusts expected to remain just shy
of gales, although a brief hour or two window of gales will be
possible associated with the cold front passage. Snow squalls will
also be possible mainly across the Lake Huron waters further
enhancing localized gust potential. Moderate northwest flow will
then remain in place through the middle of next week as high
pressure slides eastward across the Ohio Valley.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until midnight EST tonight for MIZ049-054.
Lake Huron...Gale Warning until 10 AM EST Monday for LHZ363-421-422-441>443-
462>464.
Gale Warning until 3 PM EST Monday for LHZ361-362.
Lake St Clair...Small Craft Advisory until 10 AM EST Monday for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 10 AM EST Monday for LEZ444.
&&
AVIATION.....IRL
DISCUSSION...BT
MARINE.......IRL
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Nov 21, 4:05 PM EST, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 405 PM EST Sun Nov 21 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-220915- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 405 PM EST Sun Nov 21 2021 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight A Wind Advisory is in effect for Huron and Sanilac counties where wind gusts around 45 mph are expected this evening. Wind gusts in the 30 mph to 40 mph range are expected across the rest of southeast Michigan, along with scattered bursts of snow showers, as a strong cold front moves through the region. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-220915- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 405 PM EST Sun Nov 21 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight A gale warning is in effect tonight for all of Lake Huron. A small craft advisory is in effect during this time for lake St Clair and Michigan waters of lake Erie. Refer to the latest marine forecast for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday A gale warning is in effect Monday morning for all of Lake Huron. A small craft advisory is in effect during this time for lake St Clair and Michigan waters of lake Erie. Refer to the latest marine forecast for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT
In the hours before
Special weather statement, Nov 21, 7:06 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
706 PM EST Sun Nov 21 2021
MIZ047>049-053>055-060>063-068-220100-
Bay MI-Shiawassee MI-Livingston MI-Huron MI-Genesee MI-Tuscola MI-
Sanilac MI-Lapeer MI-Saginaw MI-Midland MI-St. Clair MI-
706 PM EST Sun Nov 21 2021
...Gusty showers will impact portions of Tuscola, Sanilac, Lapeer,
Bay, Saginaw, Shiawassee, northwestern St. Clair, Livingston,
Genesee, Huron and southeastern Midland Counties through 800 PM
EST...
At 705 PM EST, Doppler radar was tracking gusty showers along a line
extending from 9 miles northeast of Essexville to near Potterville.
Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Gusty showers will be near...
Sebewaing and Unionville around 725 PM EST.
Owendale around 740 PM EST.
Gagetown around 745 PM EST.
Cass City around 750 PM EST.
Pinckney, Ubly, Argyle and Gregory around 800 PM EST.
Other locations impacted by these showers include Carrollton,
Goodland Township, Arthur, Plainfield, Rankin, Colling, Huron City,
White Rock, Rapson and Grindstone City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4409 8287 4384 8259 4327 8249 4306 8283
4290 8299 4287 8369 4244 8367 4242 8414
4277 8416 4278 8437 4348 8435 4391 8399
4392 8387 4370 8389 4362 8368 4374 8352
4394 8344
TIME...MOT...LOC 0005Z 282DEG 35KT 4373 8373 4260 8476
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
IRLNearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.